Alert archive / Kansas / Tornado Warnings in 1996
Tornado Warning 16, NWS Dodge City, KS
NWS Dodge City, KS issued this tornado warning at Jun 3, 1996, 5:44 PM CDT for Stanton County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1996, 5:44 PM CDT (22:44 UTC)
- Expired
- Jun 3, 1996, 6:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 161 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:47 PM CDT | Hail 0.75 | Johnson, KS | |
| Jun 3, 6:05 PM CDT | Hail 0.88 | Johnson, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2100 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 032244 TORDDC KSC187-032315- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 544 PM CDT MON JUN 3 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 615 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...STANTON COUNTY AT 542 PM CDT...A TORNADO WAS REPORTED BY LAW ENFORCEMENT OFFICIALS 5 MILES NORTH NORTHEAST OF JOHNSON MOVING SOUTH AT 10 MPH. THE TORNADO WILL BE NEAR... JOHNSON BY 600 PM CDT THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS DEVELOPING TORNADO...MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE AND STAY AWAY FROM WINDOWS. & MCAVOY/STOUT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 3, 3:29 AM CDT, 14 hours 15 minutes earlier.
Area forecast discussion, Jun 3, 3:29 AM CDT, 14 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 327 AM CDT MON JUN 3 1996 MAIN FCST THIS AM IS PRECIP CHANCES MONDAY NIGHT INTO TUESDAY MORNING OVER CWA. CURRENTLY...SAT IMAGERY SHOWING ACCAS MOVING INTO CWA FROM NW. EXPECT THIS NOT TO PRODUCE ANY PRECIP OVER AREA THIS AM UNLIKE YESTERDAY MORNING. THEREFORE HAVEN/T INCLUDED ANY IN TODAY/S GROUP. MODELS SEEM TO BE PRODUCING SIMILAR SOLNS TO UPCOMING WX ALTHO AS USUAL MINOR DIFFERENCES DO EXIST. HAVE USED BITS AND PIECES FROM EACH. REAL WEATHER TO BEGIN OVER CWA AFTER MIDNIGHT AS UVV/S ASSOC WITH UPSTEAM S/W BEGIN TO MOVE OVER AREA. LOW-LEVEL MOISTURE NOT TOO IMPRESSIVE...HOWEVER...WITH THIS PESKY NW FLOW...MID 50/S DEWPTS HAVE BEEN ALL IT TAKES TO GET SOME TRW TO FIRE. THINK ACTION TO BEGIN OVER NW PORTIONS OF CWA SHORTLY AFTER MIDNIGHT AND SPREAD EAST AND SOUTHEAST. EXTENT OF TRW INTO EXTREME SW KS IS HARD TO GET A FEEL FOR RIGHT NOW. THESE TRW COULD POTENTIALLY BE SVR. NTRANS/GARP SUGGESTING HIGH INSTABILITY WITH MODERATE TO HIGH HELICITIES. CERTAINLY THE POTENTIAL WILL EXIST FOR SUPERCELLS PRODUCING LARGE HAIL...POSSIBLY MORE PER SPC DISC. TEMP GUIDANCE IS IN THE BALLPARK...WON/T ARGUE WITH IdT. THX TO TOP,GLD,ICT FOR COORD. DDC 081/055 083/060 085 -33 GCK 082/054 084/059 086 -21 EHA 085/055 085/060 087 -2- LBL 084/055 084/060 087 -2- HYS 078/056 080/061 083 -33 P28 084/059 085/063 086 -33 SEARCY
In the hours before
Special weather statement, Jun 3, 3:11 PM CDT, 2 hours 33 minutes before
KSZ075-032045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 311 PM CDT MON JUN 3 1996 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM FOR EASTERN GRANT COUNTY... AT 310 PM 4DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN EXTREME NORTHEASTERN GRANT COUNTY OVER OPEN COUNTRY. THIS STORM SHOULD MOVE OUT OF GRANT COUNTY BY 315 PM. STOUT/MCAVOY
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 1:07 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 53 min |
| Jun 3, 1:37 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 38 min |
| Jun 3, 1:42 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:14 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 31 min |
| Jun 3, 2:27 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 33 min |
| Jun 3, 2:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 33 min |
| Jun 3, 2:58 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 47 min |
| Jun 3, 3:03 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 32 min |
| Jun 3, 3:21 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 49 min |
| Jun 3, 3:29 PM CDT | Severe Thunderstorm Warning | DDC | Haskell | 46 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 34 min |
| Jun 3, 4:01 PM CDT | Severe Thunderstorm Warning | DDC | Harper | 34 min |
| Jun 3, 4:38 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Jun 3, 5:11 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 34 min |
| Jun 3, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 34 min |
| Jun 3, 6:15 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 50 min |
Nearby
Tornado Warnings in Kansas, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.